The first ketolide antibiotic to enter the clinical use is telithromycin which is sold under the brand name as Ketek. It is included in a set of drugs called antibiotics. Telithromycin stops the growth of bacteria and treats bacterial infections affecting throat, sinus and lung.

Diarrhea, nausea, abdominal pain and vomiting are some of the gastrointestinal side effects. It can also cause disturbances in taste, headache and some less common side effects such as palpitations, blurred vision, and rashes.

In January 2006, rare but severe cases of liver damage as the side effects of Ketek came to fore. Three cases were reported one which was a death case, another a liver transplant case and the third case is of drug induced hepatitis. The U S Food and Drug Administration (FDA) in the United States has an office of Epidemiology and Surveillance that documented 12 cases of severe liver failure, four of them resulted in death. Up to April 2006 another 23 cases of acute, serious liver injury was reported by people taking telithromycin. In drug screenings for cocaine and amphetamines, telithromycin has been notorious to cause false positive readings. At least 134 cases of liver damage and18 deaths have been linked to Ketek as per independent analysis done by April 2008. The total may be far greater as per some researchers.

The cases of visual disturbances and exacerbations of myasthenia gravis are reported in addition to the cases of liver failure as described by the mechanism of action in 2010. The House Committee on Energy and Commerce held hearings to examine these complaints and the safety problems were ignored as is publicly complained by the staffers of the FDA. Ketek causes side effects including liver failure that are too much for an antibiotic commonly used. A doctor falsified data in her portion of the clinical trials and she ended up in prison.

David Graham, the FDA safety official was quoted by theĀ New York Times in July 2006. He said that the approval of Ketek was a mistake and should be immediately withdrawn as it had not been proven safe and the safer drugs were available for the same indications. Ketek already caused14 cases of liver failure which caused four deaths, vision problems, blackouts, syncope, and potentially myasthenia gravis. Graham stated that where telithromycin is concerned it is as if every principle governing the review and approval of new drugs was abandoned or suspended.

FDA was confused over its approval as is reported by The Times. The two other officials of the FDA, Dr. David Ross and Dr. Rosemary Johann-Liang, also criticized the approval. They wrote that one cannot justify balancing the risk of fatal liver against one day less of ear pain.

To improve patient safety the FDA wanted a revision to the labeling of Ketek On February 12, 2007. Acute bacterial sinusitis and acute bacterial exacerbations of chronic bronchitis – two of the three previously approved indications were included in the removal process. To treat community acquired pneumonia of mild-to-moderate severity, Ketek will be available in the market. Moreover a black box warning should be added to the labeling of the drug.